Possible side effects from Ibrutinib & Idelalisib

As Ibrutinib and Idelalisib become more widely used among non CLL Specialists I have some concerns that side effects from both drugs may not be covered effectively by general oncologists. Both drugs are quite effective in putting the CLL Bear to sleep and both carry unique side effects. The most serious are rare for the majority of users but in the spirit of a belief that proactive patients will avoid some dangerous pitfalls it behooves us all to be alert and knowledgeable to keep our treating physicians honest. The following video is pretty good at defining what to be aware of.

It is hoped that someday medical science can accurately assess what side effects can be matched to any given patient. Until then it is wise to know what to look for while acknowledging that most of the serious side effects are often very rare. Identification early on in side effect development most times will result in management with good outcomes while ignoring some side effects can get you killed.

A tip for those patients participating in Clinical Trials. Pay attention to the questions asked regarding symptoms. Often in early Trials if one or more patients comes in with a suspicious symptom the staff and Docs conducting the Trial will want to know if others might have experienced the same thing which could be Trial drug related.

WWW

7 Replies

oldestnewest
  • Thanks for the information. Sally

  • Very helpful. Thank you.

  • This video was an interesting one for me, thank you. It's still a puzzle for me, and I suspect for the specialists, when a "side effect" like diahhrea is caused by the treatment or is an inherent patient problem. Just before and during my first treatment, after 6 or so years of watch and wait, I experienced prolonged but intermittent diahhrea. The Chlorambucil and Predisone didn't immediately change things but eventually I had less of a problem. When I relapsed the diahhrea problem reoccurred until I was on Ibrutinib. Now I have occasional and occasionally prolonged bouts, but have developed a coping strategy, and it's not a great problem for me. I now have a concern, that although I have mentioned it at my 3 monthly review, that I should make it clearer to the haematology team.

  • Thanks for this I think we should be proactive with these things!

  • Recently I posted about migraines. Another symptom I had at the time was a sharp pain in my head while exercising. That was the one that interested my primary. While I waited to have an MRI my oncologist took me off Ibrutinib because of the bleeding possibility.After a long stressful week I got an all clear from the radiologist and am back on the Ibrutinib.

    Virginia

  • A very helpful video. She speaks nice and clearly, at a level I can understand. However, she didn't mention that Idelalisib can also cause nasty skin rashes. It was because of those rashes that I was told to stop Idelalisib for a while. And because I stopped it suddenly (after only having been on it for 2 months), my spleen (which had been swollen but shrunk dramatically when I'd started the Idela) swelled up again. Then it ruptured. Not nice.

    I was on Idelalisib as a single agent though, and it was my first treatment. I don't think Idela is used in that way any more... If I'd had it in combination with an MAB such as Rituxamab, my ALC might have come down more quickly and the lymphs wouldn't have still been swimming around in the blood, ready to rush back into the spleen when the Idela was stopped.

    Paula

  • My wife had horrible leg cramps the entire year she was taking Ibrutinib.

You may also like...